Kansas, 2019

Hail in Kansas, May 23, 2019

May 23, 2019 · NWS ICT · 4 events in 2 counties and zones

A couple of low-end severe thunderstorms visited Central & South-Central Kansas early in the evening on the 23rd. The severe thunderstorms produced a few quarter-sized hailstones in Harvey & Ellsworth Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of low-end severe thunderstorms visited Central & South-Central Kansas early in the evening on the 23rd. The severe thunderstorms produced a few quarter-sized hailstones in Harvey & Ellsworth Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:19 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:19 PM CST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
319 PM CDT Thu May 23 2019

...Multiple Rounds of Heavy Rain and Severe Weather through the
Weekend...

.SYNOPSIS...
Issued at 258 PM CDT Thu May 23 2019

Thunderstorms with heavy rain, flooding, and severe weather will
continue to threaten the region through the Memorial Day weekend
and possibly all the way into the middle of next week. Given the
recent rains, some significant flash flooding will be possible at
times.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 258 PM CDT Thu May 23 2019

Hand analysis and satellite imagery early this afternoon depict a
surface low/triple point over the TX Panhandle, with a warm front
extending to the east along the KS/OK border. Aloft, an upper low is
spinning over the Great Basin, with an embedded s/w moving through
WRN CO.

Models differ on how far north the warm front will get through this
evening, which will play an important role in the severe weather
hazards. Just south of the warm front is a broad area of low to mid
70s dewpoints. Through this evening, the low-level jet will continue
to increase, leading to increasing WAA and moisture transport. Of
note, blended TPW products show an impressive surge of moisture
riding north through TX at this time and is poised to reach Kansas
by this evening.

The increasing WAA/moisture transport combined with a glancing
influence from the above-mentioned s/w should foster several rounds
of thunderstorms through tonight. Storms that develop over/near the
TX/OK Panhandles may have a tendency to build/propagate ENE along
the northward-advancing warm front. North of the warm front,
thinking the greatest threat will be large hail (with some
significantly large hail possible near the warm front where
instability will be maximized). Near and to the south of the warm
front is where SFC- based convection will be possible. Backed SFC
winds in this area combined with a general veering profile aloft
should support a tornado threat into this evening. Given the low
level shear/helicity forecast, a conditional threat of strong
tornadoes may develop, especially if any discrete or semi-discrete
cells can develop. Watch for meso-updates later if this threat
becomes more likely. At this time, thinking the tornado risk will
be focused over south-central KS.

Regarding the storm mode, shear vectors will tend to be oriented
more parallel with the frontal boundary, likely leading to more of
a tendency for upscale growth with time. However, as the warm
front continues to push north, it may begin to be oriented more SW
to NE, and be oriented a bit more perpendicular to the deep layer
shear. Should this occur, discrete or semi-discrete cells would be
more probable. Regardless of initial storm mode, upscale growth
into multiple clusters/small MCS' seems plausible overnight, with
an increased risk of flash flooding. The Flash Flood Watch was
expanded east some to account for a bit more eastward propagation
of the zone of convection and we'll continue to refine this area
if needed. Given the surge of moisture incoming and interacting
with the frontal boundary in the area, enhanced rainfall
rates/amounts are likely, potentially focused from near Medicine
Lodge up through portions of central /south-central KS. Given the
recent rainfall and wet soils, it won't take much for flash
flooding. The setup could lead to some significant/higher-impact
flash flooding.

The convective evolution through tonight will play an important role
in tomorrow's thunderstorm/severe threat. Favorable deep layer shear
combined with modest instability within the frontal zone could favor
some strong to severe storms, although the threat may tend to be
more conditional based on early-day convection. Temperatures were
cooled some on Friday as tonight's convection may tend to limit how
much heating can occur.

On Saturday, a stronger s/w is forecast to cross the region with a
renewed potential of strong to severe thunderstorms and heavy rain.
It could be that convection forms on the High Plains, then pushes
E/SE across the area. We'll continue to refine the severe potential
in the coming days.

Martin

.LONG TERM...(Sunday through Thursday)
Issued at 258 PM CDT Thu May 23 2019

Beyond Saturday, SW flow aloft will continue across the Plains with
embedded shortwaves traversing the area with a continued risk of
thunderstorms and heavy rainfall. Each wave will be able to tap into
an unstable and very moist environment, which will likely keep a
continued risk of flooding and severe weather going through at least
early next week. A stronger s/w may finally push through Tuesday or
Wednesday with at least a temporary break in the active weather. The
main takeaway here is the active pattern continues and flooding will
only worsen, with not much of a break in the rain.

Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1253 PM CDT Thu May 23 2019

Expect MVFR cigs to linger over most of the area for the next 12 to
24 hours.  Copious amounts of low level moisture will continue to
funnel north across the area.  As this moisture lifts north, SHRA
and TSRA are expected to develop late this afternoon into this
evening. Expect the showers and storms to become numerous for areas
west of the KS Turnpike, with some MVFR vsbys in and near the
heavier storms.  Plan on keeping the scattered showers and storms
going for all the tafs (except KCNU), throughout most of the
overnight hours, with the TSRA coming to an end by Fri morning.

Ketcham

&&

.HYDROLOGY...
Issued at 258 PM CDT Thu May 23 2019

A heightened flash flood risk may develop this evening through the
overnight hours as multiple rounds of thunderstorms move over the
same general area. There is still some uncertainty regarding the
convective evolution, but given the recent rains, wet soils, and
high moisture content, the potential of very efficient rainfall
exists. Where storms train over the same area, we could be looking
at 3-5"+. If storms end up more progressive, the amounts could be
lower overall. But, with very low flash flood guidance, it won't
take much to cause flooding. Aside from the flash flood threat,
river flooding will continue to be a significant and long-lasting
threat well into next week.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  75  67  81 /  90  70  50  30
Hutchinson      62  75  66  81 /  90  40  50  30
Newton          64  75  67  81 /  90  60  50  30
ElDorado        66  76  69  80 /  80  70  50  30
Winfield-KWLD   67  78  69  80 /  80  80  40  30
Russell         55  77  64  82 /  80  20  40  20
Great Bend      56  77  64  82 /  80  30  30  30
Salina          62  77  66  83 /  90  40  60  30
McPherson       61  76  66  81 /  90  40  60  30
Coffeyville     71  83  69  82 /  10  30  20  20
Chanute         70  81  69  81 /  30  40  30  40
Iola            70  81  69  81 /  40  50  40  40
Parsons-KPPF    71  82  69  82 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for KSZ032-033-
047>053-067>070-082-083-091>093.

&&

SYNOPSIS...RM
SHORT TERM...RM
LONG TERM...RM
AVIATION...Ketcham
HYDROLOGY...RM
Hazardous weather outlook, May 23, 2:39 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Thu May 23 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Thu May 23 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered to numerous thunderstorms are expected to move across
central and south-central Kansas through tonight, possibly reaching
as far east as western sections of southeast Kansas. Some storms
will be severe with large hail, damaging winds, and tornadoes. At
this time, the greatest tornado threat looks to be focused over
south-central Kansas. In that area, a conditional threat for a few
strong tornadoes is possible. Elsewhere, hail of golf ball or larger
is possible, along with wind gusts to 70 mph.

Additionally, a flash flood threat is expected to develop as
thunderstorms may tend to train over the same areas, especially this
evening through tonight. The potential exists for some significant
and life-threatening flash flooding to develop. Please see the Flash
Flood Watch for additional information.

Significant river flooding will continue to be a threat as well.
Please see the latest River Flood Warnings for the latest
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms with heavy rain, flooding, and severe weather will
continue to threaten the area at times through the Memorial Day
weekend and potentially all the way into the middle of next week.
Please continue to monitor later forecasts as we refine the threat
areas for each day.

Significant and high-impact river flooding will continue well into
next week. Please see the latest River Flood Warnings for the latest
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Martin

In the hours before

Special weather statement, May 23, 3:04 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
404 PM CDT Thu May 23 2019

KSZ067-082-232130-
Reno KS-Kingman KS-
404 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Kingman County in south central Kansas...

* Until 430 PM CDT.

* At 402 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 8 miles southeast
  of Cunningham, or 10 miles southwest of Kingman...moving north at
  45 mph.

* Wind gusts up to 50 mph will be possible with this storm.  Very
  heavy rain fall is occurring with this storm.  Ponding water is
  expected to form quickly.

* Locations impacted include...
  Kingman, Pretty Prairie, Arlington, Cunningham, Turon, Nashville,
  Willowdale, Zenda, Spivey, Langdon, Cleveland, Penalosa, Kingman
  Airport and Rago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3739 9846 3782 9846 3783 9847 3794 9847
      3795 9792 3739 9809
TIME...MOT...LOC 2103Z 195DEG 39KT 3758 9829

METZGER
Special weather statement, May 23, 3:38 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
438 PM CDT Thu May 23 2019

KSZ050-067-232230-
Reno KS-Rice KS-
438 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Reno County in south central Kansas...
  Southeastern Rice County in central Kansas...

* Until 530 PM CDT.

* At 436 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Arlington,
  or 14 miles northwest of Pretty Prairie...moving north at 50 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Lyons, Sterling, Nickerson, Arlington, Partridge, Plevna,
  Abbyville, Willowbrook and Langdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3835 9824 3828 9793 3826 9792 3781 9814
      3786 9836
TIME...MOT...LOC 2138Z 195DEG 42KT 3791 9822

METZGER
Special weather statement, May 23, 4:26 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
526 PM CDT Thu May 23 2019

KSZ051-067-068-082-083-232315-
Reno KS-McPherson KS-Harvey KS-Sedgwick KS-Kingman KS-
526 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Reno County in south central Kansas...
  South central McPherson County in central Kansas...
  Western Harvey County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 615 PM CDT.

* At 524 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 7 miles northwest
  of Cheney...moving northeast at 45 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Hutchinson, Hesston, Halstead, Moundridge, Buhler, Haven, Burrton,
  Mount Hope, Pretty Prairie, Yoder, Cheney Lake, Mt Vernon and
  Cheney State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3763 9780 3773 9808 3829 9772 3815 9734
TIME...MOT...LOC 2226Z 204DEG 38KT 3772 9787

METZGER
Special weather statement, May 23, 4:45 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
545 PM CDT Thu May 23 2019

KSZ033-048-049-051-232315-
Ellsworth KS-McPherson KS-Lincoln KS-Saline KS-
545 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Ellsworth County in central Kansas...
  Northern McPherson County in central Kansas...
  Southeastern Lincoln County in central Kansas...
  Saline County in central Kansas...

* Until 615 PM CDT.

* At 544 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Marquette,
  or 10 miles west of Lindsborg...moving northeast at 45 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Salina, Lindsborg, Marquette, Assaria, Gypsum, Brookville, Smolan,
  New Cambria, Falun, Glendale, Westfall, Salina Airport, Bridgeport,
  Kanopolis Lake, Kanopolis State Park and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3900 9793 3896 9793 3896 9737 3891 9737
      3847 9747 3851 9792 3852 9793 3853 9816
      3901 9812
TIME...MOT...LOC 2245Z 204DEG 38KT 3856 9787

METZGER
Special weather statement, May 23, 4:46 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
546 PM CDT Thu May 23 2019

KSZ047-232315-
Barton KS-
546 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 615 PM CDT.

* At 544 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Pawnee Rock,
  or 7 miles northeast of Larned...moving northeast at 45 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Pawnee Rock, Albert, Olmitz, Galatia,
  Susank, Great Bend Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3870 9903 3869 9848 3826 9866 3826 9903
TIME...MOT...LOC 2246Z 204DEG 38KT 3827 9902

METZGER
Special weather statement, May 23, 5:24 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
624 PM CDT Thu May 23 2019

KSZ032-047-240000-
Russell KS-Barton KS-
624 PM CDT Thu May 23 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...
  Northeastern Barton County in central Kansas...

* Until 700 PM CDT.

* At 622 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Milberger, or 8 miles south of
  Russell...moving northeast at 40 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Luray, Dorrance, Milberger, Bunker Hill, Waldo,
  Wilson State Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3913 9883 3913 9849 3874 9849 3869 9848
      3865 9849 3868 9900
TIME...MOT...LOC 2323Z 211DEG 33KT 3876 9884

VAUGHAN

The radar

The Wichita radar (KICT), 45 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Harvey

When
May 23, 5:28 PM CST to 5:29 PM CST
Where
Harvey County, 0.54 mi W of Newton
Measured
1 in hail
Reported by
Public
Coordinates
38.050, -97.360

Hail, Harvey

When
May 23, 5:37 PM CST to 5:38 PM CST
Where
Harvey County, 4.96 mi NNE of Newton Arpt
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.120, -97.260

A TV meteorologist reported the quarter-sized hail occurring in Walton. The hail appeared in a Twitter picture.

Hail, Ellsworth

When
May 23, 5:58 PM CST to 6:00 PM CST
Where
Ellsworth County, 0.88 mi SW of Kanopolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.710, -98.160

Hail, Ellsworth

When
May 23, 6:01 PM CST to 6:02 PM CST
Where
Ellsworth County, 2.13 mi NE of Kanopolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825520, 825521, 825522, 825523.